Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 259, NWS Sioux Falls, SD

June 29, 2001Brookings County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 29, 2001, 8:28 PM CDT for Brookings County, South Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 29, 2001, 8:28 PM CDT (01:28 UTC)
Expired
Jun 29, 2001, 9:00 PM CDT
In force
32 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Brookings County, SD

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2001-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2803 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2001-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2803 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1284 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

291 
WUUS53 KFSD 300129
SVRFSD
SDC011-300200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
828 PM CDT FRI JUN 29 2001

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BROOKINGS COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 900 PM CDT

* AT 828 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES NORTHWEST OF VOLGA...OR ABOUT 16 MILES
  NORTHWEST OF BROOKINGS...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VOLGA AND SINAI AROUND 850 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4452 9702 4451 9713 4425 9708 4423 9673

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:30 PM CDT, 4 hours 58 minutes earlier.

Area forecast discussion, Jun 29, 3:30 PM CDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 PM CDT FRI JUN 29 2001

TRW COMPLEX THAT MOVED S ALONG I29 EARLIER HAS FALLEN APART AS IT
MOVED INTO CAPPED AIR. AIRMASS BEHIND THIS SYS STABILIZED ERN CWA
ATTM. SFC TROF MOVG INTO WRN CWA WL CONT TO SAG SEWD ACRS CWA TONITE
REACHING NW IA ON SAT. CUD SEE A FEW TRW POP UP NR THIS FNT TONITE
BUT MAIN S/W SHEARING OFF ACRS ND AND NRN MN AND DYNAMICS NOT ALL
THAT GREAT. STILL...ENUF INSTABIL TO PSBLY KICK OFF A FEW TRW THIS
EVE ALONG TAIL OF S/W. MAIN FOCUS WL SHIFT TO WRN HIGH PLAINS TONITE
AS MORE IMPRESSIVE S/W MOVES INTO WRN DAKOTAS BY MORN. THIS ACTIVITY
SHUD MOVE ACRS CWA ON SAT. PBLY WL NOT FALL APART TOO MUCH AS CAP IS
WEAK. CUD SEE ISOLD SVR STORMS IN THE AFTN BUT SHEAR IS VERY
WEAK...SO STORMS WL BE MORE PULSE LIKE. THIS S/W SHUD EXIT CWA SAT
EVE WITH COOLER SFC HIGH MOVG INTO AREA ON SUN. MODELS DO INDICATE
THAT MOST OF CWA WL BE DRY ON SUN...EXCEPT FAR SRN CWA AS STALLED
FNT WL BE ACRS NEB AND IA. S/W WL MOVE ACRS SRN CWA AND WL INTERACT
WITH FNT TO PRODUCE SCT TRW. FEEL AVN IS TOO STG IN PUSHING SFC FNT
S AND ETA LOOKS MORE REASONABLE FOR THIS TIME OF YEAR. THEREFORE WL
HAVE CHC OF TRW ACRS THE S.

EFP STILL LOOKS UNSETTLED FOR MON WITH NEXT FNT EXPECTED TO MOVE
ACRS CWA. COOLER AND DRIER TUE THRU FRI...BUT NOT AS COLD AS MRF WUD
SUGGEST. HARD TO BELIEVE H8V5 TEMPS 0 TO -2 OVR NRN GRT LAKES REGION
TEMPS BY LATE NEXT WEEK ESPEC IN JULY. SO WL NOT GO AS COLD...WITH
MAINLY 70S TO NR 80 DEG FOR HIGHS.

.FSD...NONE.

In the hours before

Local storm report, Jun 29, 7:34 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
734 PM CDT FRI JUN 29 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....c

0702 PM    8 N WESSINGTON SPGS       SD   .88 INCH HAIL
06/29/01   JERAULD                        REPORTED BY PUBLIC.
Special weather statement, Jun 29, 8:04 PM CDT, 24 minutes before
SDZ050-057-063-300130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
804 PM CDT FRI JUN 29 2001

...SEVERE THUNDERSTORM WATCH CANCELLED FOR SOUTH CENTRAL SOUTH
DAKOTA...
8
THE THREAT OF SEVERE WEATHER HAS DIMINISHED OVER SOUTH CENTRAL SOUTH
DAKOTA.  THEREFORE SEVERE THUNDERSTORM WATCH NUMBER 479...WHICH
INCLUDED BRULE...GREGORY AND CHARLES MIX COUNTIES...HAS BEEN
CANCELLED.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:00 PM CDTSevere Thunderstorm WarningFSDJerauld45 min
Jun 29, 8:05 PM CDTSevere Thunderstorm WarningFSDKingsbury25 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.